Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Wichita, KS

February 28, 2007Greenwood County, Wilson County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 28, 2007, 5:15 PM CST for Greenwood County, Wilson County, Woodson County, Kansas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2007, 5:15 PM CST (23:15 UTC)
Expired
Feb 28, 2007, 6:15 PM CST
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Greenwood County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 5:42 PM CSTHAIL 11 S Eureka, KS
Feb 28, 5:57 PM CSTHAIL 17 Wnw Yates Center, KS
Feb 28, 6:24 PM CSTTSTM WND GST 705 N Yates Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:07 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 805 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
805 m²/s²
0-3 km storm-relative helicity
1061 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282315
SVRICT
KSC073-205-207-010015-
/O.NEW.KICT.SV.W.0008.070228T2315Z-070301T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CST WED FEB 28 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WILSON COUNTY IN SOUTHEAST KANSAS.
  WESTERN WOODSON COUNTY IN SOUTHEAST KANSAS.
  GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 615 PM CST.

* AT 512 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  PIEDMONT...OR 16 MILES SOUTHWEST OF EUREKA...AND MOVING NORTH AT 40
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BATESVILLE...CLIMAX...COYVILLE...EUREKA...FALL RIVER...HAMILTON...
  PIEDMONT...SEVERY...THRALL...TORONTO...VIRGIL...YATES CENTER.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3760 9652 3759 9581 3800 9564 3817 9635

$$

SCHRECK
3 follow-up statements
000 
WWUS53 KICT 282329
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
527 PM CST WED FEB 28 2007

KSC073-205-207-010015-
/O.CON.KICT.SV.W.0008.000000T0000Z-070301T0015Z/
GREENWOOD KS-WOODSON KS-WILSON KS-
527 PM CST WED FEB 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WILSON...WESTERN WOODSON AND GREENWOOD COUNTIES UNTIL 615 PM CST...

AT 525 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
NEAR CLIMAX...OR 6 MILES SOUTH OF EUREKA...MOVING NORTH AT 40 MPH. 
ANOTHER SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST OF TORONTO 
AND ALSO MOVING TO THE NORTH AT 40 MPH.

THE SEVERE THUNDERSTORMS WILL BE...
  NEAR EUREKA BY 535 PM CST.
  NEAR HAMILTON BY 550 PM CST.

THE TOWN OF CLIMAX AND TORONTO ARE ALSO IN THE PATH OF THESE SEVERE 
THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3760 9652 3759 9581 3800 9564 3817 9635

$$

BOWMAN
000 
WWUS53 KICT 282341
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
541 PM CST WED FEB 28 2007

KSC205-282351-
/O.CAN.KICT.SV.W.0008.000000T0000Z-070301T0015Z/
WILSON KS-
541 PM CST WED FEB 28 2007

...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY HAS BEEN
CANCELLED...

AT 537 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3760 9652 3760 9596 3773 9596 3773 9575
      3800 9564 3817 9635

$$

KSC073-207-010015-
/O.CON.KICT.SV.W.0008.000000T0000Z-070301T0015Z/
GREENWOOD KS-WOODSON KS-
541 PM CST WED FEB 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WOODSON AND GREENWOOD COUNTIES UNTIL 615 PM CST...

AT 537 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR EUREKA...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAMILTON BY 600 PM CST.

THE TOWN OF VIRGIL IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3760 9652 3760 9596 3773 9596 3773 9575
      3800 9564 3817 9635

$$

BOWMAN
000 
WWUS53 KICT 282349
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CST WED FEB 28 2007

KSC073-207-010015-
/O.CON.KICT.SV.W.0008.000000T0000Z-070301T0015Z/
GREENWOOD KS-WOODSON KS-
548 PM CST WED FEB 28 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WOODSON AND GREENWOOD COUNTIES UNTIL 615 PM CST...

AT 545 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
NEAR EUREKA...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAMILTON BY 600 PM CST.

THE TOWN OF VIRGIL IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO QUARTER SIZE HAS BEEN REPORTED 1 MILE SOUTH OF EUREKA 
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CST THURSDAY MORNING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3760 9652 3760 9596 3773 9596 3773 9575
      3800 9564 3817 9635

$$

BOWMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 3:02 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 28, 3:02 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
302 PM CST WED FEB 28 2007

.DISCUSSION...

FORECAST CHALLENGES ALL IN THE SHORT TERM WITH DEVELOPING STORM
SYSTEM AND POSSIBILITY OF SEVERE STORMS IN SOUTHEAST KANSAS AND
SNOW/BLOWING SNOW IN CENTRAL KANSAS.

TONIGHT THROUGH THURSDAY:
SURFACE/ LOW LEVEL MOISTURE HAS RETURNED A BIT MORE THAN PREVIOUSLY
ANTICIPATED BUT STILL LOOKS TO BE OVERDONE. THERE IS ALSO LITTLE
DEPTH TO THE MOISTURE FROM AREA 12Z SOUNDINGS. EVEN THE 18Z SOUNDING
FROM SGF WAS RELATIVELY SHALLOW. WHEN WINDS SHIFTED TO THE SOUTHWEST
IN SOUTHEAST KANSAS (18Z-19Z OBS) DEWPOINTS PLUMMETED. THIS MIXING IS
AN INDICATION OF LACK OF GOOD DEPTH TO THE MOISTURE. 16Z AND 18Z
SURFACE ANALYSIS SHOWS A NEW AREA OF LOW PRESSURE DEVELOPING IN
SOUTHWEST KANSAS/ THE OKLAHOMA PANHANDLE. WITH THE MAIN WAKE AND
UPPER LEVEL SUPPORT STILL MOVING EJECTING INTO THE PLAINS THIS
SURFACE LOW WILL TAKE OVER... DEEPEN AND RESULT IN
SOUTH/SOUTHEASTERLY FLOW IN SOUTHEAST KANSAS. BECAUSE OF THIS... AND
THE POTENTIAL TO RAPIDLY INCREASE SURFACE/LOW LEVEL MOISTURE... A FEW
SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST KANSAS THIS
EVENING. THE ONLY QUESTION REMAINS MOISTURE... UPPER LEVEL SUPPORT
AND OVERALL SHEAR... BOTH SPEED AND DIRECTIONAL IS VERY FAVORABLE.
THINK THE BEST TIMING WILL BE FROM 00Z TO 06Z FOR OUR SOUTHEASTERN 9
COUNTIES. IF STORMS CAN FIRE LARGE HAIL AND DAMAGING WINDS ARE MOST
LIKELY. IF MORE MOISTURE CAN MOVE INTO THE AREA A TORNADO THREAT
WOULD EXIST.

POTENTIAL EXISTS FOR ACCUMULATING SNOW MPH IN CENTRAL KANSAS AFTER
06Z. THE STORM SYSTEM WILL STRENGTHEN TONIGHT AND TAP INTO COLDER
THAT IS EXPECTED TO SURGE SOUTHWARD. ALSO... THERE IS GOOD UPPER
LEVEL SUPPORT IN THE FORM GOOD DIFFLUENCE... GOOD UPWARD MOMENTUM IN
THE SNOW GROWTH REGION... MOISTURE WRAPPING INTO THE SYSTEM AND A
BAND OF FRONTOGENESIS MOVING THROUGH. THE BIG NEGATIVES WITH THIS
SYSTEM ARE THE WARM GROUND TEMPERATURES (AROUND 40 DEGREES) AND THE
SPEED OF THE SYSTEM AS IT LIFTS OUT OF THE AREA. COBB BUFKIT DATA
SUGGEST 3-5 INCHES FROM RUSSELL TO SALINE COUNTY. THINK THIS MAY BE
A BIT OVER DONE GIVEN SPEED OF THE SYSTEM SO TAKING ABOUT 50% TO 60%
OF THIS SEEMS REASONABLE. THIS WOULD LEAD TO AN AREA OF ROUGHLY 1.5
TO UP TO 3 INCHES WITH HIGHEST AMOUNTS ACROSS RUSSELL AND LINCOLN
COUNTIES. WINDS WILL SHOULD ALSO BE IN THE 25 TO 30 MPH RANGE WHEN
THE SNOW IS EXPECTED TO BE FALLING. THIS COULD LEAD TO INTERMITTENT
REDUCTIONS IN VISIBILITY DOWN TO A QUARTER MILE. WITH THAT SAID THE
ISSUANCE OF A SNOW AND BLOWING SNOW ADVISORY WAS NEEDED.

THE STORM IS EXPECTED TO MOVE TO OUR EAST FAIRLY RAPIDLY SO
PRECIPITATION SHOULD BE COMING TO AN END BY 18Z THURSDAY. SOME WRAP
AROUND RAIN SHOWERS TO SOUTHEAST AND SNOW SHOWERS TO OUR NORTH AND
EAST WILL BE POSSIBLE.

FRIDAY THROUGH TUESDAY:
NO MAJOR CHANGES FOR THIS TIME FRAME. CLOSED LOW OVER THE GREAT
LAKES/ SOUTHERN ONTARIO MAY ROTATE A WAVE THROUGH THE CENTRAL PLAINS
FRIDAY NIGHT/EARLY SATURDAY BUT IT LOOKS LIKE MOISTURE WILL BE
LACKING DUE TO WESTERLY/NORTHWESTERLY FLOW. A SLOW WARM UP
ANTICIPATED FRIDAY THROUGH SATURDAY. MUCH NICER WEATHER WILL RETURN
TO THE AREA SUNDAY THROUGH TUESDAY UPPER LEVEL RIDGE BUILDS OVER THE
WEST. BY MONDAY AND TUESDAY WESTERLY FLOW ALOFT COMMENCES WITH LEE
TROUGHING DEVELOPING. THIS WILL LEAD TO SOUTH WINDS AND WARMER
TEMPERATURES. KEPT THIS PERIOD DRY AS THERE ARE NO MAJOR SYSTEMS TO
KEY ON.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    32  47  30  49 /  40  10  10  10
HUTCHINSON      30  44  30  47 /  60  20  10  10
NEWTON          30  43  30  47 /  50  20  10  10
ELDORADO        32  45  30  49 /  40  20  10  10
WINFIELD-KWLD   35  48  30  50 /  40  10  10  10
RUSSELL         27  41  22  43 /  70  20  10  10
GREAT BEND      28  41  25  45 /  70  10  10  10
SALINA          28  41  26  44 /  60  20  10  10
MCPHERSON       29  43  28  45 /  60  20  10  10
COFFEYVILLE     40  47  31  51 /  40  10  10  10
CHANUTE         37  45  30  50 /  50  20  10  10
IOLA            36  43  29  50 /  50  20  10  10
PARSONS-KPPF    39  46  30  50 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST
THURSDAY FOR KSZ032-033-047>049.

&&
Hazardous weather outlook, Feb 28, 4:39 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CST WED FEB 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012345-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
439 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS ALONG AND
SOUTHEAST OF KANSAS TURNPIKE. SEVERE THUNDERSTORMS ARE POSSIBLE
TONIGHT ALONG AND EAST OF THE FLINT HILLS. ANY STORM THAT
DEVELOPS TONIGHT ACROSS SOUTHEAST WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.

SNOW WILL FALL OVER CENTRAL KANSAS AFTER MIDNIGHT WITH 1 TO
3 INCHES OF SNOW POSSIBLE BY THURSDAY MORNING. THE SNOW WILL
COMBINE WITH WINDS UP TO 35 MPH TO OCCASIONALY REDUCE VISIBILITY
TO AROUND ONE QUARTER OF A MILE. LOCATIONS ALONG AND NORTH OF
I-70 WILL HAVE THE HIGHEST POTENTIAL TO RECEIVE THESE SNOWFALL
AMOUNTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL COME TO AN END OVER CENTRAL KANSAS THURSDAY MORNING
WITH NO ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAYBE NEEDED TONIGHT FOR LOCATIONS ALONG
AND SOUTHEAST OF THE FLINT HILLS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/BOWMAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:15 PM CSTSnow and Blowing Snow AdvisoryICTBarton, Ellsworth, Lincoln, Russell, Saline16 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.